Drug Watch: Two Treatments Which May Need More Scrutiny:

Metformin: A Promising, Yet Controversial Drug - Tylenol May Cause Kidney Damage, Study Says

Mar 1, 1995

Though it may be a promising alternative for many people with type 2 diabetes, the drug metformin may cause severe side effects, even death, in some patients.

Metformin, which was recently approved by the FDA, is loosely related to the diabetes medication phenformin - the only drug ever banned in the United States for being an "eminent hazard." The FDA banned phenformin in 1977 after it caused hundreds of cases of lactic acidosis, a condition in which lactic acid builds up in the blood, the same condition that metformin can cause.

However, according to Dr. Alan Marcus of South Orange County (Calif.) Endorinology, the side effects - lethal and otherwise - of metformin are lower than those of phenformin, which is comprised of larger molecules.

"Phenformin... is a markedly different drug than metformin," he said.

Marcus' collegue, Dr. Steven Edelman of San Diego's Veterans' Hospital, agreed.

"The scare of lactic acidosis is inappropriate," Edelman said. "Metformin causes lactic acidosis several orders of magnitude lower than phenformin - in large U.S. clinical trials, there were no episodes of lactic acidosis."

Metformin works differently than other diabetes drugs by increasing the body's response to its own insulin. The drug appears to work as well as other diabetes drugs, but does not cause the hypoglycemia and weight gain that other drugs do.

"We're excited. For some people this drug will work better," said Dr. Kathleen Wishner, president of the American Diabetes Association.

However, some of her colleagues are just plain scared.

"American patients will die of this complication (lactic acidosis) if the drug is approved," said Dr. Joseph Loewenstein of Case Western Reserve University in a letter he wrote to the FDA.

Dr. Sidney Wolfe of the advocacy group Public Citizen estimates that as many as 230 Americans a year could get lactic acidosis from metformin, a condition which can be easily confused with other symptoms of diabetes.

The symptoms of lactic acidosis include malaise, rapid breathing, shortness of breath and severe weakness.

The drug must never be prescribed to patients with kidney or liver disease, and intensive doctor education was ordered by the FDA.

Though the drug has already been approved, the FDA also ordered a 10,000 patient post-marketing study.

Canada, which has about one-fifth the population of the United States, has reported five cases of lactic acidosis and one death in the 20 years the drug has been in use there - all in those with high risk factors, specifically, those with liver and/or kidney problems.Acetaminophen, a pain reliever more commonly known by the trade name Tylenol, causes an estimated 10 percent of the 50,000 cases of kidney failure that occur in the U.S. each year, according to a study reported in the New England Journal of Medicine (Dec. 22, 1994).

The study reported that an average daily dose of more than one tablet, or the use of more than 5,000 tablets over an extended time, can double the risk of kidney failure.

Johnson and Johnson, the makers of Tylenol, said in a statement following the study's release that, "We are very concerned that this report will unnecessarily alarm the public, scaring people into switching from acetaminophen to other pain relievers that carry greater risks with everyday use."

According to Dr. Joseph K. McLaughlin of the International Epidemiological Institute and former deputy chief, Biostatistics Branch, National Institute of Health, "This study suffers from several flaws that render the findings highly suspect."

He explained that the findings do not take into account the fact that kidney patients suffer increasing pain for up to 10 years before requiring dialysis. When surveyed on what pain reliever they had been using over the years, kidney patients would, according to McLaughlin, say that they had used acetaminophen.

These findings may be of particular concern to people with diabetes, who face kidney damage as one of the complications of their disease.

The authors of the survey, which took place at the Johns Hopkins School of Public Health in Baltimore, suggest that no one should stop using Tylenol or other acetaminophen products because of this study, but should be switched away from it at the first sign of kidney problems.

The study was the second blow dealt to acetaminophen products recently, coming only days after another study reported that taking the drug during a fast, either due to illness or other reasons, can cause severe liver damage.

Click Here To View Or Post Comments

Categories: Diabetes, Insulin, Kidney Care (Nephropathy), Low Blood Sugar, Medications, Medications Research, Type 2 Issues, Type 2 Medications


Take the Diabetes Health Pump Survey
See What's Inside
Read this FREE issue now
For healthcare professionals only

You can view the current or previous issues of Diabetes Health online, in their entirety, anytime you want.
Click Here To View

See if you qualify for our free healthcare professional magazines. Click here to start your application for Pre-Diabetes Health, Diabetes Health Pharmacist and Diabetes Health Professional.

Learn More About the Professional Subscription

Free Diabetes Health e-Newsletter

Latest
Popular
Top Rated
Print | Email | Share | Comments (0)

You May Also Be Interested In...


Click Here To View Or Post Comments

Comments 0 comments - Mar 1, 1995

©1991-2014 Diabetes Health | Home | Privacy | Press | Advertising | Help | Contact Us | Donate | Sitemap

Diabetes Health Medical Disclaimer

The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. All content, including text, graphics, images, and information, contained on or available through this website is for general information purposes only. Opinions expressed here are the opinions of writers, contributors, and commentators, and are not necessarily those of Diabetes Health. Never disregard professional medical advice or delay seeking medical treatment because of something you have read on or accessed through this website.